Alabama, 2003

Lightning Strike in Alabama, July 22, 2003

July 22, 2003 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 22, 1:25 AM CST, 8 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 1:25 AM CST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 AM CDT TUE JUL 22 2003

UNSEASONALLY STRONG COLD FRONT AND DEEP UPPER TROF STILL PROGGED BY
MODELS TO MOVE THROUGH THE AREA BY EARLY WEDNESDAY. THE MODELS HAVE
BEEN CONSISTENT AND CONFIDENCE IN THIS SCENARIO IS HIGH.
THUNDERSTORMS SHOULD BECOME LIKELY BY THIS AFTERNOON AS THE SYSTEM
APPROACHES THEN CONTINUE MOVING ACROSS THE AREA AHEAD OF THE
FRONT TONIGHT. I EXPECT TO SEE LINES OF STORMS WITH A GOOD CHANCE FOR
DAMAGING WINDS THIS AFTERNOON AND TONIGHT. I WILL NOT MAKE MUCH
CHANGE TO THE CURRENT FORECAST EXCEPT TO ADD THE MENTION OF SEVERE MY
NORTH AND CENTRAL ZONES THIS AFTERNOON AND ALL ZONES TONIGHT. ONLY
SMALL POPS NORTH OF MGM WEDNESDAY AND MAINLY FOR THE MORNING AS THE
DRY AIR SPREADS IN. THERE COULD BE SOME LINGERING STRONG STORMS
ACROSS THE EXTREME SOUTHERN SECTIONS EARLY WEDNESDAY. TEMPERATURES
WILL BE A BIT LOWER NEXT FEW DAYS, THEN RETURN TO SEASONAL LEVELS BY
THE END OF THE WEEK.

.PRELIMINARY NUMBERS...

BHM 87 67 84 63 86 / 60 70 30 00
MGM 90 71 87 67 89 / 50 70 50 00

.BHM...NONE.
Hazardous weather outlook, Jul 22, 6:15 AM CST, 3 hours 15 minutes before
ALZ011>015-017>050-221415-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 AM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND
TONIGHT AHEAD OF A STRONG COLD FRONT.  WITH UNSTABLE AIR AND
FAVORABLE DYNAMICS IN PLACE...SOME OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS AS THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF INTERSTATE 85
ON WEDNESDAY...MAINLY THROUGH EARLY AFTERNOON.  SOME STORMS MAY
ONCE AGAIN BE SEVERE WITH DAMAGING WINDS AS THE PRIMARY HAZARD
IN AREAS AROUND AND SOUTH OF INTERSTATE 85.

BEYOND WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 22, 8:48 AM CST, 42 minutes before
ALZ012-013-015-221530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 AM CDT TUE JUL 22 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE...WALKER AND LAMAR
COUNTIES UNTIL 1030 AM CDT...

.LOCALLY HEAVY RAINFALL IS LIKELY FROM APPROACHING THUNDERSTORMS.

AT 944 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CORDOVA TO 7 MILES SOUTHWEST OF KENNEDY...
MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
STUDDARDS CROSSROADS...KENNEDY...JASPER...FAYETTE...CARBON HILL...
BERRY...BELK AND PARRISH THROUGH 1030 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. VERY HEAVY
RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3394 8725 3379 8819 3357 8818 3357 8776
          3373 8706

The radar

The Birmingham radar (KBMX), 86 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Walker

When
July 22, 9:30 AM CST
Where
Walker County, Jasper
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Three fires were ignited by lightning strikes in and around Jasper. Varying degrees of damage occurred to the structures.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375486.